Arkansas, 2011

Drought in Arkansas, April 1 to 30, 2011

April 1 to 30, 2011 · NWS MEG · 1 event in 1 county or zone

Above normal rainfall by the end of April ended the drought across Phillips County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Above normal rainfall by the end of April ended the drought across Phillips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 31, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1141 PM CDT THU MAR 31 2011

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 909 PM CDT THU MAR 31 2011/

UPDATE...
GOES WATER VAPOR SHOWED AN ELONGATED UPPER LEVEL VORT MAX OVER THE
MIDSOUTH... EMBEDDED IN NORTHWEST FLOW. KNQA RADAR SHOWED SCATTERED
LIGHT RAIN SHOWERS PERSISTED OVER MUCH OF THE MIDSOUTH. FASTER MOVING
SHOWERS WERE NOTED OVER NW MS...NEAR AN UPPER JET EXIT REGION.

FORECAST WAS UPDATED EARLIER THIS EVENING TO REMOVE MENTION OF
THUNDER AND TO MAKE MINOR CHANGES TO CLOUD COVER. NO ADDITIONAL
CHANGES PLANNED AT THIS TIME.

PWB

PREV DISCUSSION... /ISSUED 635 PM CDT THU MAR 31 2011/

UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 339 PM CDT THU MAR 31 2011/

DISCUSSION...

BELOW NORMAL TEMPERATURES COMING TO AN END...

THE MIDSOUTH WILL STAY IN NORTHWEST FLOW ALOFT THROUGH THE EARLY
PART OF THE WEEKEND. AS A RESULT...SEVERAL SHORTWAVES WILL MOVE
THROUGH THE AREA AND SET OFF SCATTERED SHOWERS FROM TIME TO TIME.
THE FIRST SHORTWAVE IS CURRENTLY MOVING THROUGH ARKANSAS AND WILL
MOVE INTO THE MIDSOUTH EARLY THIS EVENING. CURRENT RADAR IMAGES SHOW
AN AREA OF LIGHT RAIN ACROSS MUCH OF WEST ARKANSAS. CAN/T RULE OUT A
FEW THUNDERSTORMS AS THERE IS A LITTLE BIT OF ELEVATED INSTABILITY.
SHORTWAVE SHOULD EXIT THE CWA BY 12Z. LOWS WILL BE IN THE LOWER 40S.

FRIDAY INTO FRIDAY NIGHT...A WEAK FRONT WITH ANOTHER SHORTWAVE WILL MOVE
INTO THE CWA. THE COMBINATION OF THE TWO WILL SET OFF ADDITIONAL
SHOWERS BEGINNING SHORTLY BEFORE 18Z ACROSS NORTHWEST
TENNESSEE...THE MISSOURI BOOTHEEL...AND NORTHEAST ARKANSAS. ACTIVITY
WILL SPREAD SOUTH AND EAST AHEAD OF THE FRONT DURING THE AFTERNOON
INTO THE EARLY EVENING HOURS. HOWEVER THE SHOWERS SHOULD BE ISOLATED
TO SCATTERED IN COVERAGE. AGAIN...CAN/T RULE OUT AN ISOLATED
THUNDERSTORM BUT FOR THE MOST PART EXPECT MAINLY SHOWERS. HIGHS WILL
BE A TAD WARMER THANKS TO THE BRIEF TURN AROUND TO SOUTHERLY WINDS
AHEAD OF THE FRONT. READINGS WILL BE IN THE LOWER 60S TO UPPER 60S.
LOWS WILL BE IN THE 40S.

SATURDAY...SFC HIGH PRESSURE WILL BRIEFLY MOVE INTO THE AREA AS AN
UPPER RIDGE BEGINS TO BUILD OVER THE CENTRAL UNITED STATES. THIS
WILL ALLOW SLIGHTLY WARMER TEMPERATURES ON SATURDAY WITH MOSTLY
SUNNY SKIES. HIGHS WILL BE IN THE UPPER 60S TO THE LOWER 70S.

SATURDAY NIGHT...A WARM FRONT WILL BEGIN LIFTING NORTH FROM THE GULF
COAST AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM OVER THE CENTRAL
PLAINS. WINDS WILL TURN AROUND TO THE SOUTH AND BEGIN TO PUMP WARM
MOIST AIR INTO THE CWA FROM THE GULF OF MEXICO. A FEW SHOWERS MAY
DEVELOP ALONG AND NORTH OF THE WARM FRONT...MAINLY ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. LOWS
WILL BE IN THE MID 40S TO THE MID 50S.

SUNDAY...WARM FRONT SURGES NORTH OF THE CWA AS UPPER RIDGE CONTINUES
TO BUILD OVER THE AREA. AS A RESULT...TEMPERATURES WILL JUMP UP
DRAMATICALLY. HIGHS WILL BE IN THE MID 70S TO LOWER 80S. SKIES WILL
BE MOSTLY SUNNY.

SUNDAY NIGHT THROUGH TUESDAY...SEVERE WEATHER OUTBREAK WILL BE
POSSIBLE. HOWEVER IT SHOULD BE NOTED THAT THERE ARE DIFFERENCES
BETWEEN THE MODEL SOLUTIONS. SOUTHERLY WINDS WILL CONTINUE TO PUMP WARM
MOIST AIR INTO THE MIDSOUTH FROM THE GULF OF MEXICO AS A LOW
PRESSURE SYSTEM DEVELOPS OVER THE PLAINS AND BEGINS TO MOVE
EASTWARD. BY THE TIME THE SYSTEM MOVES INTO THE AREA...A VERY
UNSTABLE AIRMASS WILL BE IN PLACE. THE 12Z NAM AND 12Z GFS HAVE
COME IN A LITTLE SLOWER WITH TIMING AND ARE IN GOOD AGREEMENT. MEX
GUIDANCE AS A RESULT GIVES MEMPHIS A HIGH OF 87 ON SUNDAY. IF THE
NAM AND GFS SOLUTION PANS OUT...EXPECT A FEW ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA LATE SUNDAY NIGHT INTO
MONDAY BUT FOR THE MOST PART JUST EXPECT MOSTLY CLEAR TO PARTLY
CLOUDY SKIES. BY MONDAY AFTERNOON...DEWPOINTS WILL BE IN THE MID
60S TO UPPER 60S. LI/S WILL BE -4 TO -6 ACROSS THE AREA WITH CAPE
VALUES NEAR 2500 J/KG. HELICITY VALUES WILL BE THROUGH THE ROOF AS
THE SFC LOW IS EXPECTED TO TRACK FROM NORTHWEST ARKANSAS INTO
SOUTHERN ILLINOIS. IF CURRENT MODEL TIMING HOLDS...EXPECT DISCRETE
SUPERCELLS TO BEGIN FORMING OUT AHEAD OF THE COLD FRONT AND LOW
PRESSURE CENTER MONDAY AFTERNOON INTO EARLY MONDAY EVENING ACROSS
ARKANSAS MOVING EAST INTO THE MIDSOUTH. THEREAFTER...A SQUALL LINE
WILL DEVELOP AHEAD OF THE COLD FRONT AND BEGIN PUSHING INTO
EASTERN ARKANSAS SHORTLY BEFORE 6Z. THE LINE WILL CONTINUE TO PUSH
EAST DURING THE OVERNIGHT INTO THE MORNING HOURS OF TUESDAY. COLD
FRONT WILL PUSH EAST OF THE CWA BY 18Z TUESDAY. LINGERING LIGHT
RAIN OR DRIZZLE MAY OCCUR ON THE BACK SIDE OF THE FRONT. COLDER
TEMPERATURES WILL FILTER INTO THE AREA BEHIND THE FRONT. SHOULD BE
NOTED THAT THE 12Z CANADIAN IS EVEN SLOWER THAN THE GFS AND NAM AS
IT DEVELOPS AN UPPER LEVEL LOW. IF THE CANADIAN SOLUTION IS
CORRECT...IT MAY BE MORE OF A HEAVY RAIN/FLASH FLOODING THREAT
THAN SEVERE. ALSO THE 12Z UKMET AND 12Z ECMWF ARE A LOT FASTER
WITH TIMING THAN THE OTHER MODELS AS BOTH MODELS DO NOT DIG THE
UPPER LEVEL TROF AS DEEP. HOWEVER...SEVERE WEATHER WOULD STILL BE
POSSIBLE BUT THE THREAT MAY JUST BE WITH THE SQUALL LINE AND IT
WOULD OCCUR EARLIER ON MONDAY IF THOSE SOLUTIONS ARE CORRECT. FOR
NOW WILL LEAN THE NAM/GFS SINCE THE GFS HAS SEEN THE MOST
CONSISTENCY WITH THE SYSTEM. STAY TUNED.

TUESDAY NIGHT THROUGH THURSDAY...HIGH PRESSURE WILL GRADUALLY BUILD
INTO THE AREA. COOLER WEATHER WILL PREVAIL TROUGH AT LEAST WEDNESDAY
NIGHT WHEN THE HIGH BEGINS PUSHING TO THE EAST. HIGHS WILL BE IN THE
LOWER TO MID 60S WITH LOWS IN THE 40S. BY THURSDAY...WINDS WILL TURN
AROUND TO THE SOUTH AGAIN AND BRING HIGHS BACK INTO THE LOWER 70S.

KRM

&&

.AVIATION...
06Z TAF CYCLE

AN UPPER LEVEL TROUGH AXIS CONTINUES TO PRODUCE SCATTERED LIGHT
RAIN SHOWERS ACROSS THE MID SOUTH AS OF 06Z AVIATION
DISCUSSION...ESPECIALLY AT MKL/TUP. BASED ON LATEST SHORT TERM
TRENDS AND SOME LOW LEVEL DRY AIR IN PLACE...CONFIDENCE IS TOO LOW
TO KEEP MVFR CEILINGS IN TAFS. AS A RESULT...VFR CONDITIONS
EXPECTED THROUGHOUT THE 06Z TAF PERIOD. LIGHT NORTHWEST WINDS WILL
INCREASE TO AROUND 10-11 KTS AFTER 01/15Z THEN BECOME LIGHT BY
02/00Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  43  66  44  71 /  60  20   0   0
MKL  40  63  42  69 /  30  30  10   0
JBR  40  62  41  68 /  40  20   0   0
TUP  42  67  45  72 /  60  10  20   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 31, 4:42 PM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT THU MAR 31 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
542 PM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SIGNIFICANT UPPER LEVEL DISTURBANCE AND STRONG COLD FRONT WILL
MOVE ACROSS THE MID SOUTH STARTING LATE SUNDAY NIGHT THROUGH
TUESDAY MORNING. MODERATE INSTABILITY AND STRONG WIND SHEAR MAY
RESULT IN SEVERE WEATHER DURING THIS PERIOD. THERE WILL BE THE
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES.
HEAVY RAIN IS ALSO POSSIBLE WITH THIS SYSTEM LEADING TO POTENTIAL
FLASH FLOODING.

THIS STORM SYSTEM IS STILL SEVERAL DAYS AWAY...HOWEVER THERE IS
GROWING CONFIDENCE THAT THE ENTIRE MIDSOUTH WILL BE QUITE FAVORABLE
FOR ALL ASPECTS OF SEVERE WEATHER. STAY TUNED FOR FURTHER FORECAST
DETAILS AND CHANGES CONCERNING AREAS OF GREATEST THREAT...AND
MORE SPECIFIED TIMING.

RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT OFFICIALS MAY BE NEEDED LATE SUNDAY NIGHT THROUGH
TUESDAY MORNING.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Phillips

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Other Federal Agency
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

The severe (D2) drought conditions ended across the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303695.